West Virginia, 2008

Flash Flood in West Virginia, December 11, 2008

December 11, 2008 · NWS RNK · 1 event in 1 county or zone

A strong low pressure system moved northeast along the Blue Ridge the evening of the 11th, bringing periods of heavy rain to portions of southeast West Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A strong low pressure system moved northeast along the Blue Ridge the evening of the 11th, bringing periods of heavy rain to portions of southeast West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 11, 4:16 PM EST, 44 minutes earlier.

Area forecast discussion, Dec 11, 4:16 PM EST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
416 PM EST THU DEC 11 2008

.SYNOPSIS...
STRONG LOW PRESSURE WILL MOVE NORTHEAST ALONG THE VIRGINIA NORTH
CAROLINA BORDER THIS EVENING...AND THEN WILL PUSH NORTHEAST OFF
THE MID ATLANTIC COAST BY FRIDAY MORNING WITH COLDER AIR MOVING
INTO OUR AREA LATE TONIGHT AND FRIDAY. HIGH PRESSURE WILL BUILD
INTO THE REGION FRIDAY NIGHT AND SATURDAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
THIS EVENING..
WILL KEEP THE CURRENT FLASH FLOOD WATCH IN THE SE HALF OF THE
CWA...AND THE FLOOD WATCH IN THE NW HALF. STILL SOME CONVECTIVE
LOOKING CELLS MOVING NORTHWARD INTO THE FLASH FLOOD WATCH AREA FOR A
THREAT OF ISOLATED TO SCATTERED VERY HEAVY DOWNPOURS. WILL STILL BE
A SLIGHT SEVERE POTENTIAL ACROSS NW NC FOOTHILLS AND PIEDMONT...
AND INTO SOUTHSIDE VA PERHAPS INTO EARLY EVENING. FURTHER
NORTH...RADAR AND RAIN GAGE ESTIMATES FAIRLY WIDESPREAD 1.0 TO 1.5
INCHES WITH ANOTHER 0.5 INCH OR MORE TO COME. COULD STILL SEE SOME
MINOR FLOOD PROBLEMS ACROSS THE NORTHWEST.

OVERNIGHT...
WITH THE SFC LOW TRACKING NEAR THE VA/NC BORDER...AND THE UPPER LOW
FOLLOWING CLOSE BEHIND...STILL LOOKS AS THOUGH COLDER AIR WILL BE
PULLED INTO THE MTNS...THOUGH WILL BE A BIT LATER THAN EARLIER FCST.
WITH THE DRY SLOT MOVG STEADILY NORTHWARD IN WESTERN NC...WE MAY
EVEN HAVE A BREAK TO THE PRECIP IN THE MTNS EARLY THIS EVENING...BUT
EITHER WAY...WE SHOULD START SEEING SOME SNOW IN THE FAR WEST IN THE
10 PM TO MIDNIGHT TIME FRAME. BETWEEN MIDNIGHT AND DAYBREAK IS WHEN
THE DEFORMATION ZONE AND HEAVIER PRECIP MAY MOVE ACROSS PARTS OF THE
CWA. MOST LIKELY...THIS WILL BE IN THE TAZEWELL COUNTY AREA OF SW
VA...NORTHEAST ACROSS SOUTHEAST WEST VIRGINIA AND INTO THE ALLEGHANY
HIGHLANDS OF VA. THIS WILL BE COLDER AIR ALOFT...SO SNOW WILL START
EARLIEST IN HIGH ELEVATIONS...LATEST IN THE VALLEYS. I HAVE SENT A
SNOW TOTAL GRID FOR THE OVERNIGHT PERIOD TO THE WEB. AT THIS
POINT...IT STILL LOOKS LIKE A 1 TO 4 INCH SNOW...WITH THE 3 OR 4
INCH AMOUNTS IN THE HIGHER ELEVATIONS. THIS WOULD BE A VERY LOW END
ADVISORY AT THE MOST FOR A FEW COUNTIES- TAZEWELL...MERCER...SUMMER
AND GREENBRIER. HAVE DECIDED TO WAIT FOR THE FLOOD THREAT TO
DIMINISH- THE WATCHES EXPIRE AT 900 PM...AND THEN WE MAY ISSUE
ADVISORIES FOR A FEW COUNTIES.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
THE SURFACE LOW WILL BE MOVING AWAY FROM THE AREA FRIDAY
MORNING...AND ALL PRECIPITATION IS EXPECTED TO END QUICKER THAN
EARLIER FCST. EVEN IN THE MTNS WHERE THERE WILL BE SOME UPSLOPE FLOW
AND COLD ADVECTION...THE MOISTURE IS SHALLOW ENOUGH THAT ANY SNOW
SHOWERS IN THE MORNING WILL BE LIGHT AND BRIEF. STILL AN UPPER LEVEL
DISTURBANCE PROGGED TO MOVE ACROSS THE OHIO VALLEY DURING THE
AFTERNOON AND CROSS OUR FORECAST AREA EARLY FRIDAY NIGHT. THERE MAY
BE A PERIOD OF MOUNTAIN SNOW SHOWERS AND FLURRIES WITH THIS
DISTURBANCE...BUT MOISTURE ASSOCIATED WITH THIS SYSTEM LOOKS PRETTY
SCANT. HAVE KEPT POPS CHANCE...AND MAINLY ON THE WESTERN SLOPES
FRIDAY AFTERNOON AND EVENING. ANY SNOW ACCUMS WOULD LIKELY BE JUST A
FEW INCHES OR LESS FROM THIS.

COLD AIR ADVECTION FRIDAY WILL RESULT IN NEARLY STEADY TEMPS...
ESPECIALLY MOUNTAINS WHERE CLOUDS WILL PERSIST. HIGH PRESSURE WILL
BUILD ACROSS THE AREA FROM THE WEST FRIDAY NIGHT INTO SATURDAY.
SKIES SHOULD CLEAR...AND WITH SOME MOUNTAIN SNOW COVER...SATURDAY
MORNING TEMPS SHOULD SLIP INTO THE TEENS AND 20S.

SATURDAY WILL HAVE THE HIGH PRESSURE OVERHEAD BRINGING PLENTY OF
SUN...BUT WITH A CHILLY AIRMASS IN PLACE TO KEEP HIGH TEMPS IN THE
UPPER 30S TO MID 40S. SHOULD BE ANOTHER GOOD RADIATION NIGHT
SATURDAY NIGHT...SO HAVE STILL KEPT LOW TEMPS COOLER THAN GUIDANCE.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
HIGH PRESSURE WILL SLOWLY LOSE ITS GRIP ACROSS THE AREA ON SUNDAY AS
THE CENTER OF THE HIGH SHIFTS INTO NEW ENGLAND. THIS WILL ALLOW FOR
FLOW ACROSS THE REGION TO GRADUALLY BECOME MORE SOUTHEAST...AND
HEIGHTS TO BEGIN TO BUILD. RETURN MOISTURE MAY GENERATE SOME
SHOWERS ALONG THE BLUE RIDGE IN FAR SW VA AND NW NC SUNDAY NIGHT.
SUNDAY SHOULD BE A BIT WARMER THAN SATURDAY.

MONDAY INTO WEDNESDAY...A COLD FRONT WILL APPROACH AND THEN MOVE
INTO AND STALL OVER THE AREA. WE SHOULD CONTINUE TO SEE MODERATING
TEMPERATURES THROUGH THIS PERIOD AS HEIGHTS CONTINUE TO RISE IN
ADVANCE OF THE FRONT...AND ALSO EXPECT SCATTERED TO NUMEROUS SHOWERS
ACROSS THE REGION...ESPECIALLY TUESDAY INTO WEDNESDAY. WITH TIMING
QUESTIONS DAY 6 AND BEYOND...I HAVE KEPT POPS CHANCE FOR NOW. COLD
AIR WILL ALSO BE FILTERING INTO THE AREA BEHIND THE FRONT...SO WE
MAY SEE SOME SNOW SHOWERS IN THE MTNS BEGINNING TUESDAY
NIGHT...AND THEN AGAIN WEDNESDAY NIGHT.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
CHECK AIRMETS AND SIGMETS FOR TURBULENCE...ICING...IFR/MOUNTAINS
OBSCURATIONS. POOR FLYING CONDITIONS IN GENERAL EXPECTED WITH LOW
CLOUDS AND RAIN THRU TONIGHT.

LOW PRESSURE WILL MOVE FROM NORTHERN GEORGIA TO CENTRAL NORTH
CAROLINA THROUGH THIS EVENING AND THEN EASTERN VIRGINIA BY
TOMORROW MORNING...BRING IN COLDER AIR AND GUSTY WINDS BEHIND IT.
IN THE MEANTIME...WIDESPREAD RAIN WITH IFR AND LIFR CONDITIONS WILL
PREVAIL THROUGH AT LEAST LATE TONIGHT. THE RAIN WILL MIX WITH AND CHANGE
TO SNOW IN THE MTNS TONIGHT BEFORE ENDING EARLY FRIDAY. THERE MAY
BE A BREAK IN THE RAIN EARLY THIS EVENING IN THE WEST...WITH
PRECIPITATION MOVING BACK IN AROUND MIDNIGHT OR SHORTLY AFTER IN
THE FORM OF LIGHT SNOW AND SNOW SHOWERS. AN ISOLATED THUNDERSTORM
CANNOT BE RULED OUT IN THE DAN AREA LATE THIS AFTERNOON AS
UNSTABLE AIR TRIES TO PUSH UP TO NEAR THE STATE LINE.

CONDITIONS AT ROA...LYH AND DAN WILL BE IMPROVING ON A COLD
NORTHWEST FLOW BY EARLY FRIDAY MORNING AS THE AREA OF LOW PRESSURE
MOVES EAST OF THE AREA. FOR BLF/LWB...MTN SNOW SHOWERS WILL
CONTINUE WITH MVFR...POSSIBLY IFR CONDITIONS PERSISTING THROUGH
THE MORNING HOURS FRIDAY....WITH SOME IMPROVEMENT BY THE AFTERNOON
ESPECIALLY AT LWB.

HIGH PRESSURE IS EXPECTED TO BUILD OVER THE AREA THIS WEEKEND
WITH RETURN TO VFR CONDITIONS SATURDAY INTO MONDAY.

&&

.HYDROLOGY...
RAINFALL SO FAR TODAY HAS RANGED FROM A HALF AN INCH TO WELL OVER
AN INCH...MAINLY ALONG THE BLUE RIDGE. THEH RAINFALL SO FAR HAS
NOT CAUSED ANY MINOR FLOODING PROBLEMS...BUT WITH MODERATE RAIN
EXPEECTED TO CONTINUE THROUGH THE AFTERNOON AND INTO THE
EVENING...FLOOD WATCHES REMAIN IN EFFECT...AND A RIVER FLOOD
WARNING FOR SOUTH BOSTON HAS ALSO BEEN ISSUED FOR MINOR FLOODING
EXPECTED BY FRIDAY EVENING. WILL CONTINUE TO MONITOR SMALL CREEKS
AND STREAMS LATER THIS AFTERNOON...ESPECIALLY NEAR THE BLUE RIDGE
AND EASTWARD WHERE SOME HEAVIER CONVECTIVE BANDS MAY SPREAD
THROUGH LATE IN THE DAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLOOD WATCH UNTIL 9 PM EST THIS EVENING FOR VAZ007-009>014-
     018>020-022>024-035.
     FLASH FLOOD WATCH UNTIL 9 PM EST THIS EVENING FOR VAZ015>017-
     032>034-043>047-058-059.
NC...FLASH FLOOD WATCH UNTIL 9 PM EST THIS EVENING FOR NCZ001>006-
     018>020.
WV...FLOOD WATCH UNTIL 9 PM EST THIS EVENING FOR WVZ042>045.

&&

SYNOPSIS...JJ
NEAR TERM...SK
SHORT TERM...JJ
LONG TERM...DS/JJ
AVIATION...PM/SK
HYDROLOGY...
Hazardous weather outlook, Dec 11, 11:38 AM EST, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1138 AM EST THU DEC 11 2008

NCZ003-019-020-VAZ032>034-045>047-121645-
SURRY-WILKES-YADKIN-PATRICK-FRANKLIN-BEDFORD-CAMPBELL-APPOMATTOX-
BUCKINGHAM-
1138 AM EST THU DEC 11 2008

...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR FLOODING POTENTIAL ALONG
STREAMS AND CREEKS THROUGH THIS EVENING.

NCZ002-VAZ016-017-121645-
ALLEGHANY NC-CARROLL-FLOYD-
1138 AM EST THU DEC 11 2008

...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR FLOODING POTENTIAL ALONG
STREAMS AND CREEKS THROUGH THIS EVENING.

VAZ010>014-018>020-WVZ044-121645-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG-ALLEGHANY VA-BATH-MONROE-
1138 AM EST THU DEC 11 2008

...FLOOD WATCH IN EFFECT UNTIL 9 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

RAIN WILL CHANGE TO SNOW TONIGHT. ISOLATED SNOWFALL AMOUNTS OVER
2 INCHES ARE POSSIBLE AT ELEVATIONS ABOVE 2500 FEET TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR FLOODING POTENTIAL ALONG
STREAMS AND CREEKS THROUGH THIS EVENING.

VAZ022>024-035-121645-
ROANOKE-BOTETOURT-ROCKBRIDGE-AMHERST-
1138 AM EST THU DEC 11 2008

...FLOOD WATCH IN EFFECT UNTIL 9 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR FLOODING POTENTIAL ALONG
STREAMS AND CREEKS THROUGH THIS EVENING.

VAZ007-009-WVZ042-043-045-121645-
TAZEWELL-SMYTH-MERCER-SUMMERS-GREENBRIER-
1138 AM EST THU DEC 11 2008

...FLOOD WATCH IN EFFECT UNTIL 9 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

RAIN WILL CHANGE TO SNOW TONIGHT. ISOLATED SNOWFALL AMOUNTS OVER
4 INCHES ARE POSSIBLE AT ELEVATIONS ABOVE 3000 FEET TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR FLOODING POTENTIAL ALONG
STREAMS AND CREEKS THROUGH THIS EVENING.

NCZ001-018-VAZ015-121645-
ASHE-WATAUGA-GRAYSON-
1138 AM EST THU DEC 11 2008

...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

RAIN WILL CHANGE TO SNOW TONIGHT. ISOLATED AMOUNTS OVER 3 INCHES
ARE POSSIBLE AT THE HIGHEST ELEVATIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR FLOODING POTENTIAL ALONG
STREAMS AND CREEKS THROUGH THIS EVENING.

NCZ004>006-VAZ043-044-058-059-121645-
STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-HALIFAX-CHARLOTTE-
1138 AM EST THU DEC 11 2008

...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY EVENING. DAMAGING WIND GUSTS WOULD BE THE GREATEST THREAT
FROM THESE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR ISOLATED THUNDERSTORMS WITH
DAMAGING WIND POTENTIAL INTO THIS EVENING...AND FOR FLOODING
POTENTIAL ALONG STREAMS AND CREEKS THROUGH THIS EVENING.

In the hours before

Special weather statement, Dec 11, 4:18 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
418 PM EST THU DEC 11 2008

NCZ003-020-VAZ015>017-032-112215-
CARROLL VA-FLOYD VA-GRAYSON VA-PATRICK VA-SURRY NC-YADKIN NC-
418 PM EST THU DEC 11 2008

...SHSOWERS AND STORMS WILL BRING GUSTY WINDS AND HEAVY RAINS TO
CARROLL...FLOYD...GRAYSON...PATRICK...SURRY AND YADKIN COUNTIES...

AT 413 PM EST...A LINE OF SHOWERS AND A FEW THUNDERSTORMS...
WERE ALONG A LINE FROM 4 MILES SOUTH OF GALAX CITY TO 5 MILES NORTH
OF BOTTOM TO ELKIN...MOVING NORTHEAST AT 45 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR WOODLAWN AROUND 430 PM...WOODVILLE AROUND
445 PM...GROUNDHOG MOUNTAIN AROUND 500 PM AND MABRY MILL AROUND 515
PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

PH
Local storm report, Dec 11, 4:41 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
441 PM EST THU DEC 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     FLASH FLOOD      5 NE REDOAK             36.83N 78.55W
12/11/2008                   CHARLOTTE          VA   COUNTY OFFICIAL

            DISPATCH REPORTED ROSELAND LANE CLOSE DUE TO WATER
            FLOWING OVER THE ROAD.

&&

HYSELL

The radar

The Roanoke radar (KFCX), 88 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Summers

When
December 11, 5:00 PM EST
Where
Summers County, 0.77 mi SW of Bellepoint to 0.66 mi SW of Bellepoint
Cause
Heavy Rain
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
37.643, -80.891

WOWK TV reported a rockslide on Highway 20 that closed the road near Bluestone Dam.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2008Every state in 2008This day in weather historyWarnings in West Virginia, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 147068.